Alert archive / Alabama / Flash Flood Warnings in 2007

Flash Flood Warning 17, NWS Huntsville, AL

September 7, 2007Colbert County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 7, 2007, 4:46 PM CDT for Colbert County, Alabama. It took effect at Sep 7, 2007, 4:51 PM CDT. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2007, 4:46 PM CDT (21:46 UTC)
In effect from
Sep 7, 2007, 4:51 PM CDT
Expired
Sep 7, 2007, 6:45 PM CDT
In force
114 min
Issued by
NWS Huntsville, AL
Area
Whole counties

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:29 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 2:29 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
229 PM CDT FRI SEP 7 2007

.DISCUSSION...
.SYNOPSIS...
AN UPPER LEVEL TROF MOVING ACROSS THE UPPER MS VALLEY IS PUSHING A
LOW PRESSURE SYSTEM INTO SRN CANADA. A LARGE ANTICYCLONE DOMINATING
THE ERN HALF OF THE CONUS IS HELPING TO FUNNEL A VERY MOIST GULF
AIRMASS NORTHWARD ACROSS THE MS VALLEY. THIS TROPICAL AIRMASS IS
CLASHING WITH A DRIER AND COOLER CONTINENTAL AIRMASS ALONG A FRONTAL
BOUNDARY THAT EXTENDS FROM THE MIDWEST TO WEST TX.

ALTHOUGH THE DEEPER MOISTURE IS FURTHER WEST OF THE TN
VALLEY...THERE HAS BEEN JUST ENOUGH TODAY FOR SOME SHOWERS AND
TSTORMS TO DEVELOP ACROSS NORTHWEST ALABAMA. FURTHER WEST...AN UPPER
LEVEL SHORT WAVE TROF (OR MCV) PROGRADING OVER ARKANSAS WAS
SUPPORTING A FEW BROKEN LINES OF SHOWERS AND TSTORMS WHICH EXTENDED
FROM THE MO BOOTHEEL TO THE DELTA.

.SHORT TERM (TONIGHT THROUGH TOMORROW NIGHT)...
AFTER SUNSET MOST OF THE SHOWERS AND TSTORMS SHOULD QUICKLY
DISSIPATE...BUT IF THE STORMS TO THE WEST CONTINUE SHIFTING EASTWARD
AHEAD OF THE APPROACHING SHORT WAVE TROF...ADDITIONAL STORMS MAY
CONTINUE AFFECT PARTS OF NW AL THROUGH THE EVENING HOURS.

SINCE NO SIGNIFICANT CHANGE IN SYNOPTIC PATTERN IS EXPECTED OVER THE
NEXT COUPLE OF DAYS...TOMORROW MAY BE A REPEAT PERFORMANCE OF TODAY
WITH TEMPS CLIMBING ABOVE 90 DEG CAUSING ISOLATED SHOWERS AND
TSTORMS TO DEVELOP OVER PARTS OF NW AL DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.LONGER TERM...SUNDAY THROUGH FRIDAY.
CONFIDENCE IS LOWER THAN AVERAGE DURING THE EXTENDED PERIOD.
SUBTROPICAL RIDGE WILL HOLD THROUGH SUNDAY INTO MONDAY.  THE MODELS
INDICATE ANOTHER WEDGE OF DRIER AIR FORMING BENEATH THE UPPER RIDGE
WHICH ADVECTS INTO NORTHEAST AL...POSSIBLY DUE TO SUBSIDENCE HEATING
AS I SEE LITTLE TO NO ADVECTION SOURCE AT THE MOMENT. THUS...PROGGED
DEW POINTS IN THE M-U50S LOOK A BIT LOW.  HOWEVER...WILL SIDE WITH
MIN TEMPS AS LOW AS THE L60S AT OUR DEEPER VALLEY LOCATIONS.  THE
DRIER AND MORE STABLE AIR HAVE ALSO PROMPTED ME TO REMOVE THE 20 POP
FOR MONDAY AND MONDAY NIGHT.

THE MODELS CONTINUE TO SHOW PLENTY OF VARIANCE RUN TO RUN IN THE
MEDIUM RANGE.  THE 5H T-5D CHARTS ARE IN GOOD AGREEMENT WITH A LARGE
SCALE TROF DIGGING INTO THE MID AND EASTERN PORTIONS OF THE
NATION...ITS MORE A MATTER OF HOW FAR SOUTH AND STRONG ASSOCIATED
SHORTWAVES CAN BECOME.   THIS TROF SIGNALS THE FIRST REAL COOL
OUTBREAK OF THE AUTUMN SEASON ACROSS THE NORTHERN CONUS...BUT WITH
IMPACTS IN THE SE VERY MUCH UP FOR DEBATE.  ALSO...THE POTENTIAL
TROPICAL WEATHER IN THE GULF (AND EVENTUAL TRACKS INLAND) WILL PLAY
A ROLE IN THE SYNOPTICS AND FORECAST.

CONSIDERING THESE FACTORS AND VARIANCE...I HAVE BASED MUCH OF THIS
FORECAST A BLEND OF PERSISTENCE AND THE 00Z GFS ENSEMBLE MEAN.  THE
VIGOROUS SHORTWAVE ADVERTISED BY THE 00Z AND 06Z GFS APPEARS OVERLY
AGGRESSIVE...POSSIBLY DUE TO CONVECTIVE ENHANCEMENT.  NOT OUT OF THE
QUESTION...BUT THIS FAR OUT...NOT ENOUGH FOR ME TO GO TOO VERY HIGH
ON POPS. IN FACT...THE ENSEMBLE MEAN MOS NUMBERS FALL BELOW 30 PCT
MID TO LATE NEXT WEEK PROMPTING CONSIDERATION OF LOWERING CHC POPS.
FOR NOW...PLACED EMPHASIS TUE INTO WED.  CONSIDERING LINGERING RAIN
THREAT INTO THU...BUT WILL HOLD OFF FOR NOW.  MORE ON THIS IN A BIT.
THE FALL-LIKE COLD FRONT IS STILL PROGGED TO ARRIVE BY
FRIDAY...BUT 8H HEIGHT AND TEMP FIELDS SUGGEST THIS TO BE QUITE
SHALLOW AND PROBABLY OVERDONE.  CLIMO IS MORE IN FAVOR...SO HAVE
GONE WITH THE WIND SHIFT AND A COOLING/DRYING TREND.
HOWEVER...THERE IS CONCERN THAT THE INITIAL FRONT DROPPING THROUGH
LATE TUE-WED MAY HANG-UP ACROSS THE SOUTHEAST.  IF THE TROPICAL
FEATURE ADVERTISED AT 12Z DOES INDEED TRACK INTO THE TN VALLEY ALONG
THIS FRONT...WE WILL CERTAINLY HAVE TO RE-ADDRESS FORECAST TO
INCREASE RAIN CHANCES.  THAT WOULD BE GOOD NEWS.  IT WOULD ALSO
DELAY OR PREVENT ANY REAL COOL AIR FROM MAKING IT THIS FAR SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  91  69  91 /  10  20  10  10
SHOALS        70  91  70  91 /  20  20  20  20
CULLMAN       69  92  68  91 /  10  10  10  10
FAYETTEVILLE  68  89  68  89 /  10  20  10  10
ALBERTVILLE   69  91  69  91 /  10  10  10  10
FORT PAYNE    67  90  67  89 /  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG...SHORT TERM.
KULA...LONGER TERM.
Hazardous weather outlook, Sep 7, 1:08 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT FRI SEP 7 2007

ALZ001>010-016-TNZ076-096-097-080215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
108 PM CDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY
WEST OF I-65. SOME OF THESE STORMS MAY PRODUCE A PERIOD OF MODERATE
TO HEAVY RAIN AND WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FRONT WILL REMAIN NEARLY STATIONARY FROM THE OHIO VALLEY TO THE
SOUTHERN PLAINS OVER THE NEXT COUPLE DAYS. THIS WILL KEEP WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY NORTH AND WEST OF THE AREA...WITH
POSSIBLY A FEW ISOLATED AFTERNOON THUNDERSTORMS AFFECTING NORTHWEST
ALABAMA THROUGH THE WEEKEND.

BY THE MIDDLE OF NEXT WEEK THE FRONT SHOULD BEGIN APPROACHING THE
TENNESSEE VALLEY AND BRING MORE SHOWERS AND THUNDERSTORMS AS IT
DRAWS NEAR.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 7, 4:33 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT FRI SEP 7 2007

ALZ002-072245-
COLBERT-
433 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN COLBERT COUNTY UNTIL 545
PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF VERY SLOW MOVING THUNDERSTORMS ACROSS NORTH CENTRAL
COLBERT COUNTY. THESE STORMS EXTENDED FROM NEAR SHEFFIELD TO MUSCLE
SHOALS TO TUSCUMBIA...AND WERE DRIFTING SLOWLY TO THE NORTH.

RAINFALL AMOUNTS OF ONE TO LOCALLY TWO INCHES ARE POSSIBLE WITH
THESE STORMS...AND THESE AMOUNTS COULD CAUSE ISOLATED RUNOFF
PROBLEMS IN THE URBANIZED AND FLOOD PRONE LOCATIONS OF
SHEFFIELD...MUSCLE SHOALS AND TUSCUMBIA. MOTORISTS SHOULD BE ALERT
FOR RISING AND PONDING WATER IN LOW LYING LOCATIONS.

CBD

Nearby

Flash Flood Warnings in Alabama, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.